Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 13, NWS Huntsville, AL

April 22, 2004Madison County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 22, 2004, 6:24 PM CDT for Madison County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2004, 6:24 PM CDT (23:24 UTC)
Expired
Apr 22, 2004, 7:15 PM CDT
In force
51 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 50 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

871 
WUUS54 KHUN 222324
SVRHUN
ALC089-230015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
624 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 715 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MADISON MOVING INTO     
  MADISON COUNTY ALONG HIGHWAY 72...MOVING EAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HARVEST...
HUNTSVILLE...MERIDIANVILLE...MOORES MILL AND NEW MARKET.

LARGE HAIL YO THE SIZE OF PENNIES...DAMAGING WINDS UP TO 60 
MPH...AND FREQUENT LIGHTNING ARE LIKELY. TAKE COVER IN A STURDY 
SHELTER UNTIL THE STORM PASSES.

LAT...LON 3487 8679 3468 8678 3470 8635 3494 8634

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:52 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 22, 2:52 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
252 PM CDT THU APR 22 2004

.DISCUSSION...
ON THE LARGE SCALE...AN UPPER LEVEL LOW WAS MOVING SOUTHWARD FROM
THE GREAT BASIN TO THE GRAND CANYON REGION. EAST OF THIS...A SERIES
OF UPPER LEVEL DISTURBANCES WERE SLOWLY MOVING EAST IN A WEAK MID/
UPPER LEVEL FLOW OVER THE NATIONS MID SECTION. ONE OF THESE WAS
NEARING THE WESTERN PORTION OF THE TENNESSEE VALLEY...ACCOMPANIED BY
STRONG TO SEVERE STORMS NORTH AND WEST OF THE COUNTY WARNING AREA. A
FRONT AT THE SURFACE WAS DRAPED FROM THE TEXAS PERMIAN BASIN TO WEAK
LOW PRESSURE OVER OKLAHOMA...AND QUASI STATIONARY NE-WARD TO NEW
ENGLAND. TEMPS AROUND THE REGION WERE IN THE MID/UPPER 70S. A N/S
DEWPOINT AXIS WAS NOTED WEST OF I-65...WITH DEWPOINTS WEST OF THAT
IN THE 60S VERSUS UPPER 60S CENTRAL...AND LOWER 50S EAST.

FORECAST WISE...WILL LEAN CLOSER TO THE ETA. THE STATIONARY FRONT
NOTED ABOVE WILL REMAIN NORTH OF THE VALLEY TOMORROW...BUT SHOULD
MOVE SOUTH TO NEAR HSV DURING SAT MORNING...AND RETREAT AGAIN NORTH
SAT NIGHT AND SUNDAY. ISSUES REGARDING THE FRONTAL POSITION AND UPPER
LEVEL DISTURBANCES MAKES FOR A CHALLENGING FORECAST ON WHEN AND IF
PRECIP WILL OCCUR. FOR NOW HAVE PUT A SLIGHT CHANCE IN FOR CONVECTION
EVENING ALL AREAS...BUT MAY UP THIS TO A CHANCE ESPECIALLY CENTRAL AND
WESTERN COUNTIES TO ACCOUNT FOR SHORT TERM THOUGHTS. HAVE TRENDED DRY
FOR ALL AREAS EXCEPT SOUTHERN MIDDLE TENNESSEE FOR FRIDAY...AS THE
FRONT STAYS WELL NORTH OF THE REGION.

WILL PUT SLIGHT CHANCE TO CHANCE OF CONVECTION FOR LATER SAT AND
DURING SUNDAY. HAVE HELD OFF ON LIKELY FOR THE WEST FOR LATE SUN/
EARLY MON AS ETA TIMING ON THE MAIN FRONT IS MUCH SLOWER THAN THE
GFS...AND GUIDANCE FROM THE LATER IS ONLY IN THE LOWER 60S NUMBER
WISE. THE COLD FRONT SHOULD MAKES ITS MOVE ACROSS THE TENNESSEE VALLEY
DURING MONDAY...WITH A RETURN TO COLDER THAN NORMAL TEMPS FOR THE 1ST
HALF OF NEXT WEEK.

GRIDDED DATA HAS BEEN COMPLETED...EXCEPT FOR MINOR TWEAKS AS NEEDED.
MANY THANKS TO SURROUNDING OFFICES FOR CHAT COLLABORATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    60  82  62  82 /  20  10  10  20
SHOALS        61  82  61  82 /  20  10  10  20
CULLMAN       60  81  61  84 /  20  10  10  20
FAYETTEVILLE  60  81  61  82 /  20  20  10  30
FT PAYNE      58  79  60  84 /  20  10  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

RSB
Hazardous weather outlook, Apr 22, 1:00 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU APR 22 2004

ALZ001>010-016-TNZ076-096-097-230230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE
AFTERNOON AND EVENING HOURS. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. HOWEVER A FEW ISOLATED THUNDERSTORMS MAY BRIEFLY CONTAIN
WIND GUSTS APPROACHING SEVERE LIMITS...PRIMARILY ACROSS NORTHWEST
ALABAMA.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY WEATHER IS EXPECTED ON FRIDAY...WITH ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE ON SATURDAY AS A FRONTAL BOUNDARY DROPS SOUTH
TOWARD THE TENNESSEE VALLEY.  A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS ARRIVES FOR LATE SUNDAY AND SUNDAY NIGHT AS A STRONG
COLD FRONT APPROACHES.  DRY AND COOLER WEATHER MOVES IN BY EARLY NEXT
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

MR

In the hours before

Special weather statement, Apr 22, 3:39 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
339 PM CDT THU APR 22 2004

ALZ001-002-222130-
COLBERT-LAUDERDALE-
339 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM MOVING
ACROSS COLBERT COUNTY...

A STRONG THUNDERSTORM LOCATED NEAR THE CITY OF CHEROKEE WILL
MOVE EASTWARD ACROSS COLBERT AND SOUTHERN LAUDERDALE COUNTIES
THROUGH 430 PM. THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING
GUSTY WINDS UP TO 35 MPH...PEA SIZE HAIL...AND SIGNIFICANT
CLOUD TO GROUND LIGHTNING. MOTORISTS SHOULD BE ALERT FOR PONDING OF
WATER ON AREA ROADWAYS AS THE STORM PASSES.

09
Special weather statement, Apr 22, 4:50 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT THU APR 22 2004

ALZ001-222230-
LAUDERDALE-
450 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM MOVING
ACROSS LAUDERDALE COUNTY...

A STRONG THUNDERSTORM LOCATED BETWEEN KILLEN AND LEXINGTON...WILL
MOVE EAST INTO THE ROGERSVILLE AND ANDERSON AREAS THROUGH 530
PM. THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO
40 MPH...PEA SIZE HAIL...AND NUMEROUS CLOUD TO GROUND LIGHTNING.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS AS
THE STORM PASSES.

PB
Special weather statement, Apr 22, 6:20 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 PM CDT THU APR 22 2004

ALZ006-230000-
MADISON-
620 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM MOVING
INTO MADISON COUNTY...

A STRONG THUNDERSTORM LOCATED ALONG THE LIMESTONE AND MADISON COUNTY
LINE WILL MOVE EAST INTO THE MADISON...CAPSHAW...HARVEST AND
MERIDIANVILLE AREAS THROUGH 7 PM. NUMEROUS CLOUD TO GROUND
LIGHTNING STRIKES...HAIL UP TO 1/2 INCH AND STRONG GUSTY WINDS TO 40
MPH CAN BE EXPECTED WITH THIS STORM. RAINFALL AMOUNTS OF UP TO ONE
INCH WILL BE POSSIBLE THROUGH 7 PM...WITH LOCALIZED AMOUNTS OF ONE
AND A HALF INCHES. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON AREA ROADWAYS.

PB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:24 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin51 min
Apr 22, 6:43 PM CDTSevere Thunderstorm WarningHUNFranklin32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.